Alert archive / Missouri / Red Flag Warnings in 2018

Red Flag Warning 2, NWS Springfield, MO

February 3, 2018Bourbon County, Cherokee County, Crawford County, Kansas; 28 counties in Missouri

NWS Springfield, MO issued this red flag warning at Feb 3, 2018, 9:36 AM CST for Bourbon County, Cherokee County, Crawford County, Kansas; 28 counties in Missouri. It took effect at Feb 3, 2018, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 3, 2018, 9:36 AM CST (15:36 UTC)
In effect from
Feb 3, 2018, 10:00 AM CST
Expired
Feb 3, 2018, 6:00 PM CST
In force
8 hr
Issued by
NWS Springfield, MO
All 31 counties

Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Benton County, MO, Camden County, MO, Cedar County, MO, Christian County, MO, Dade County, MO, Dallas County, MO, Douglas County, MO, Greene County, MO, Hickory County, MO, Jasper County, MO, Laclede County, MO, Lawrence County, MO, Maries County, MO, McDonald County, MO, Miller County, MO, Morgan County, MO, Newton County, MO, Phelps County, MO, Polk County, MO, Pulaski County, MO, St. Clair County, MO, Stone County, MO, Texas County, MO, Vernon County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 32 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2730 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

353 
WWUS83 KSGF 031536
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
936 AM CST Sat Feb 3 2018

...CRITICAL FIRE WEATHER CONDITIONS TODAY...

.A combination of brisk south winds and a very dry low level air
mass will create ideal conditions for the rapid growth and spread
of wildland fires.

KSZ073-097-101-MOZ055>058-066>071-077>082-088>096-101>103-040000-
/O.NEW.KSGF.FW.W.0002.180203T1600Z-180204T0000Z/
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Jasper-Dade-Greene-Webster-Wright-Newton-Lawrence-
Christian-Douglas-McDonald-Barry-Stone-
936 AM CST Sat Feb 3 2018

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
BRISK WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 055, 056, 
057, 058, 066, 067, 068, 069, 070, 071, 073, 077, 078, 079, 080, 
081, 082, 088, 089, 090, 091, 092, 093, 094, 095, 096, 097, 101, 
101, 102, AND 103...

The National Weather Service in Springfield has issued a Red Flag
Warning, which is in effect until 6 PM CST this evening. 

* AFFECTED AREA...Fire weather zones 073, 097, and 101.Fire 
  weather zones 055, 056, 057, 058, 066, 067, 068, 069, 070, 
  071, 077, 078, 079, 080, 081, 082, 088, 089, 090, 091, 092, 
  093, 094, 095, 096, 101, 102, and 103. 

* WIND...South to southwest at 15 to 25 mph with gusts of 20 to 
  30 mph.

* HUMIDITY...18 to 28 percent with the lowest values occurring
  between 1 and 5 PM.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Schaumann

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Feb 3, 5:25 AM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Feb 3, 5:25 AM CST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
525 AM CST Sat Feb 3 2018

...12Z AVIATION UPDATE...

.SHORT TERM...(Today and tonight)
Issued at 220 AM CST Sat Feb 3 2018

Cloud cover and increasing southerly winds were keeping temps up
drastically from last night with readings ranging from the upper
20s out east to the upper 30s in western missouri. Surface
pressure gradient should last most of the day as low pressure
continues to develop across Nebraska and High pressure moves east
along the east coast. Cloud cover will keep temps down some
however with southerly winds should see highs in the upper 40s to
around 50 at most locations. A very dry airmass is in place and
with the winds there will be heightened fire danger risk. See
Fire weather section below for details.

A shortwave will move down into the area this evening and some
models show some very light precip, mainly east of Springfield,
however a few models have it as far west as Springfield. High res
models dont show much at all and this is likely due to a
significant amount of dry air in the low levels. Will keep some
chances going tonight across the eastern ozarks. Surface temps
looks to stay just above freezing however a few models dip temps
slightly below, not sold on this yet given continued southerly
winds however will continue to monitor those trends. Not expecting
much qpf at all, maybe a few hundredths of an inch.

.LONG TERM...(Sunday through Friday)
Issued at 220 AM CST Sat Feb 3 2018

A much stronger shortwave will push a cold front into the area
early Sunday morning. Cold air advection will occur and temps will
likely fall most of the day. A 100kt upper level jet streak moves
overhead and will provide the lift for some light snow during the
afternoon hours, primarily north of Interstate 44 and west of US
highway 65. Went with a blend of WPC guidance and
GFS/ECMWF/Canadian for qpf which is only a few hundredths.
Therefore a dusting of snow at most is possible across those
locations. High pressure moves overhead Sunday night and temps
will drop into the teens for lows.

Monday will be similar to Today with an increasing pressure
gradient due to a departing surface high and a developing surface
low across the Rockies.Temps will warm into the 40s and there will
be another Elevated fire weather risk due to low RH and increased
wind speeds.

Monday night into Tuesday and Tuesday night is definitely a
tricky period. Models are coming into an agreement that shortwave
energy will move into the rockies then out as an open, progressive
wave through the area by Tuesday night. The ECMWF is the slowest
of the models and slightly stronger with this system. The ECMWF
has been consistent as of late and is getting the most weight by
WPC. With the surface low remaining south of the area and a
surface high to our north, we will be in an area of continued east
to northeast surface winds, which will not allow for alot of
warmth at the surface. Low level temps will be critical given that
models are showing a decent amount of qpf with this system. Both
models are showing a 3-4C warm nose aloft for at least the
southern half of the area which could mean freezing rain and then
as the system moves east there will be a switch over to sleet and
snow. This system will not be on shore until Monday morning so its
much to early to get cute with amounts and exact types,
locations, etc. However everyone does need to stay up to date with
the forecast for this time period because there could be some
impacts with this system. At this time the area with the best
potential for impactful winter weather Tuesday will be along and
north of Interstate 44. Stay tuned.

Once this system passes, northwest flow continues which will allow
for typical February temps. Another storm system comes down by
Friday night with more precip chances.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 522 AM CST Sat Feb 3 2018

VFR conditions expected at the TAF sites this forecast period. A
mid to high level deck will move through today. Winds will remain
out of the south and become gusty by late morning and afternoon.
Low level wind shear will also be possible at the TAF sites today.
A wind shift to the west and northwest will occur at the very end
of the TAF cycle.

&&

.FIRE WEATHER...
Issued at 220 AM CST Sat Feb 3 2018

RH values will drop to around 25% across the eastern half of the
area Today. Southerly winds of 10-20mph with gusts up to 30 mph
will occur. Given the dry conditions over the area and temps in
the 40s to near 50 on a Saturday with people potentially getting
outdoors, decided to give a heads up to everyone and issued a
Special Weather Statement for elevated fire weather conditions
today. The further west one goes, the RH will be slightly higher
but still around 35% in some locations. If more sunshine occurs or
winds increase, then there may be a significant fire danger.
Trends will be monitored Today.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Burchfield
FIRE WEATHER...Burchfield
Hazardous weather outlook, Feb 3, 3:05 AM CST, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
305 AM CST Sat Feb 3 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-040915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
305 AM CST Sat Feb 3 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited non thunderstorm wind risk.
  Elevated to locally Significant fire weather risk.

DISCUSSION...

Wind gusts up to 30 mph will be possible Today across the area.
This combined with low relative humidity values will lead to an
elevated to locally significant fire weather risk this afternoon.
Locations along and east of the US Highway 65 corridor will
experience the highest fire weather risk today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A band of flurries or light snow will move across the area Sunday
with a dusting of snow possible mainly north of Interstate 44 and
west of US Highway 65 across West Central Missouri. Northwest
winds will gust up to 30 mph Sunday with wind chill values
dropping into the single digits above zero Sunday night into
Monday morning.

Confidence is low in the exact details, however some accumulating
winter precipitation is possible Tuesday depending on the exact
track of an incoming storm system. At this time a mix of rain,
freezing rain, sleet and snow is all possible with this system
late Monday night through Tuesday night. Details should become
more clear by late weekend into Monday. All interested parties are
urged to stay up to date on the latest forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Special weather statement, Feb 3, 4:14 AM CST, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Springfield MO
414 AM CST Sat Feb 3 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031215-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
Including the cities of Fort Scott, Pawnee Station, Chicopee,
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus,
Neutral, Sherwin, Stippville, Warsaw, Whitakerville, Cole Camp,
Crockerville, Mora, Edmonson, Lincoln, Versailles, Rocky Mount,
Stover, Laurie, Aurora Springs, Eldon, Lake Ozark, Vichy, NEVADA,
Tiffin, Appleton City, Johnson City, Weaubleau, Hermitage,
Quincy, Wheatland, Cross Timbers, Osage Beach, Camdenton,
Decaturville, Roach, Village of Four Seasons, Fort Leonard Wood,
Laquey, Waynesville, Northwye, Rolla, Kenoma, Lamar,
Cedar Springs, El Dorado Springs, Filley, Arnica,
Caplinger Mills, Stockton, Bolivar, Buffalo, Charity, Foose,
March, Plad, Windyville, Olive, Lynchburg, Lebanon, Plato, Roby,
Bendavis, Huggins, Lake Spring, Bangert, Darien, Gladden, Howes,
Jadwin, Salem, Joplin, Carthage, Greenfield, Lockwood, Meinert,
Springfield, Marshfield, Northview, Seymour, Rogersville, Dawson,
Graff, Mountain Grove, Duncan, Mansfield, Neosho, Aurora,
Mount Vernon, Marionville, Nixa, Christian Center, Ozark,
Selmore, Vanzant, Ava, Goodhope, Rome, Squires, Dogwood, Pomona,
Pottersville, Siloam Springs, South Fork, West Plains,
White Church, Teresita, Winona, Birch Tree, Montier, Anderson,
Noel, Goodman, South West City, Pineville, Rocky Comfort, Monett,
Madry, Cassville, Kimberling City, Crane, Elsey, Indian Point,
Silver Dollar City, Branson, Hollister, Kirbyville,
Edgewater Beach, Forsyth, Ozark Beach, Powersite, Wasola, Thayer,
Alton, Couch, Greer, Thomasville, and Wilderness
414 AM CST Sat Feb 3 2018

...Elevated to locally Significant Fire Danger Today...

The combination of brisk and gusty south winds and a dry air mass
will lead to elevated fire weather conditions this afternoon
across the entire area.

Sustained south winds of 10 to 20 mph are expected, with gusts of
20 to 30 mph. Meanwhile, afternoon humidity values will fall into
the 25 to 35 percent range.

These conditions will favor the quick growth and spread of fires.

Burchfield
Special weather statement, Feb 3, 4:21 AM CST, 5 hours 15 minutes before
Special Weather Statement...UPDATED
National Weather Service Springfield MO
421 AM CST Sat Feb 3 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-040000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
Including the cities of Fort Scott, Pawnee Station, Chicopee,
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus,
Neutral, Sherwin, Stippville, Warsaw, Whitakerville, Cole Camp,
Crockerville, Mora, Edmonson, Lincoln, Versailles, Rocky Mount,
Stover, Laurie, Aurora Springs, Eldon, Lake Ozark, Vichy, NEVADA,
Tiffin, Appleton City, Johnson City, Weaubleau, Hermitage,
Quincy, Wheatland, Cross Timbers, Osage Beach, Camdenton,
Decaturville, Roach, Village of Four Seasons, Fort Leonard Wood,
Laquey, Waynesville, Northwye, Rolla, Kenoma, Lamar,
Cedar Springs, El Dorado Springs, Filley, Arnica,
Caplinger Mills, Stockton, Bolivar, Buffalo, Charity, Foose,
March, Plad, Windyville, Olive, Lynchburg, Lebanon, Plato, Roby,
Bendavis, Huggins, Lake Spring, Bangert, Darien, Gladden, Howes,
Jadwin, Salem, Joplin, Carthage, Greenfield, Lockwood, Meinert,
Springfield, Marshfield, Northview, Seymour, Rogersville, Dawson,
Graff, Mountain Grove, Duncan, Mansfield, Neosho, Aurora,
Mount Vernon, Marionville, Nixa, Christian Center, Ozark,
Selmore, Vanzant, Ava, Goodhope, Rome, Squires, Dogwood, Pomona,
Pottersville, Siloam Springs, South Fork, West Plains,
White Church, Teresita, Winona, Birch Tree, Montier, Anderson,
Noel, Goodman, South West City, Pineville, Rocky Comfort, Monett,
Madry, Cassville, Kimberling City, Crane, Elsey, Indian Point,
Silver Dollar City, Branson, Hollister, Kirbyville,
Edgewater Beach, Forsyth, Ozark Beach, Powersite, Wasola, Thayer,
Alton, Couch, Greer, Thomasville, and Wilderness
421 AM CST Sat Feb 3 2018

...Elevated to locally Significant Fire Danger Today...

The combination of brisk and gusty south winds and a dry air mass
will lead to elevated fire weather conditions this afternoon
across the entire area.

Sustained south winds of 10 to 20 mph are expected, with gusts of
20 to 30 mph. Meanwhile, afternoon humidity values will fall into
the 25 to 35 percent range.

These conditions will favor the quick growth and spread of fires.

Burchfield

Nearby

Red Flag Warnings in Missouri, 2018Red Flag Warnings in Kansas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.